: My father-in-law recently suffered a stroke that has left him paralyzed
: on his right side and severely aphasic. Recently he has become agitated
: and uncooperative with his therapists, and talks continuously and
: inappropriately, even when no one is with him, and has had difficulty
: He has been administered occasional doses of Haldol to control his agitation.
: Is this a common practice? Isn't Haldol usually used for long-term
: treatment of schizophrenia? Are there side effects we should be concerned
: Thank you.
tardive dyskenesia and dystonia, dementia, loss of muscle control, neuroleptic malignant syndrome
Haldol is often used in small doses (a milligram or a few) to control agitation in patients who have had disabling strokes, or in some demented patients (for example, Alzheimer's). It is not uncommon. Yes, it is also used for schizophrenia.
Haldol (and many related drugs, all of which are called neuroleptics) block the action of dopamine in the brain. By blocking dopamine, hallucinations can be controlled, and aggressive or agitated behavior can be controlled.
The posting by "yeah" listing side effects is not incorrect per se, but lacks perspective.
We do worry about long-term use of neuroleptics because of development of tardive dyskinesia - that is, involuntary movements particularly around the mouth. I have seen people who have taken neuroleptics for 30 years who NEVER got TD, and I've seen people who took a neuroleptic for just a few weeks and got it bad. So you just can't tell in advance. One risk factor is intermittent use (rather than steady daily use). Look into this.
Dystonia is usually an acute side effect, not one from long-term use. People get stiff, muscles tighten up. There are medications to reduce that effect, and it is a common one.
Haldol may produce parkinsonism. Not Parkinson's disease, because Haldol doesn't kill any cells in the brain. But interference with dopamine can mimic the motor effects of Parkinson's (slowness of movement, rigidity, gait and postural abnormalities), etc.
Neuroleptic malignant syndrome is very rare, though an acutely critical illness which may be life-threatening. It involves extremely elevated temperatures and stiffness. A muscle enzyme called CPK is dramatically elevated (sky-high, not just a little bit).
This is but a short list. In summary, Haldol and other neuroleptics can be very valuable and in fact may be quite appropriate in your father's case. But there are numerous short and long-term side effects which must be weighed against the risks of NOT using it. There may or may not be better choices than Haldol (newer agents such as Zyprexa, Seroquel) as far as risk for tardive dyskinesia (TD) is concerned.
I hope this helps. As you know, this information is provided for your medical education. Specific comments regarding diagnosis, treatment, and prognosis must come from your doctor after appropriate evaluation.